Vol. 111, No. 2, 1984

Recent Issues
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Vol. 299: 1  2
Vol. 298: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Representations and automorphisms of the irrational rotation algebra

Berndt Brenken

Vol. 111 (1984), No. 2, 257–282
Abstract

Given an irrational number α, Aα is the unique C-algebra generated by two unitary operators, U and V , satisfying the twisted commutation relation UV = exp(2πiα)V U. We investigate separable representations of Aα which, when restricted to the abelian C algebra generated by V , are of uniform multiplicity m. These representations are classified by their multiplicity, a quasi-invariant Borel measure on the circle (w.r.t. rotation by the angle 2πα) and a unitary one cocycle.

Separable factor representations lie in this class, the measure being ergodic in this case. A factor representation is of uniform multiplicity mon the C algebra generated by U, and if m, mare relatively prime, the representation is irreducible. By use of an action of SL(2,Z) as *-automorphisms of Aα, that we construct, we arrive at a separating family of pure states of Aα whose corresponding irreducible representations provide explicit examples with m and moccurring as any given pair of nonzero relatively prime numbers.

Mathematical Subject Classification 2000
Primary: 46L55
Secondary: 22D30
Milestones
Received: 9 July 1982
Revised: 30 November 1982
Published: 1 April 1984
Authors
Berndt Brenken